Loss of hearing after stapes surgery is a catastrophic event to patient and surgeon alike. Its etiology has not been definitely established, but most authorities are agreed that it is in some way related to traumatic mobilization, faulty surgical technique, extensive drilling, or hemorrhage.1 Occasionally none of these can be indicted, and here we must rely on that old standby, idiopathic.
Delayed hearing loss after stapes surgery is perhaps even more disconcerting; since the patient has experienced the joy of hearing restoration, its loss once again is probably more traumatic than primary loss. Much has been written concerning ways to prevent this problem, but little has been published concerning treatment of this complication. The purpose of this paper is to report two cases of delayed hearing loss after stapes surgery successfully treated by a steriodvasodilator regimen.
Report of Cases
Case 1.—A 38-year-old white male was admitted to Fitzsimons General
HORA MJF. Treatment of Delayed Poststapedectomy Hearing Loss. Arch Otolaryngol. 1964;80(5):485–488. doi:10.1001/archotol.1964.00750040499003
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: